Colorado, 2014Winter Storm and Winter Weather in Colorado, February 28, 2014
February 28, 2014 · NWS GJT · 7 events in 7 counties and zones
A moist and moderate southwest flow ahead of an upper low produced significant to heavy snowfall and gusty winds in the mountains of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderate southwest flow ahead of an upper low produced significant to heavy snowfall and gusty winds in the mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:44 AM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 28, 10:44 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 AM MST FRI FEB 28 2014
.UPDATE...
ISSUED AT 913 AM MST FRI FEB 28 2014
ISSUED A QUICK UPDATE TO CANCEL WINTER WEATHER ADVISORIES FOR
MOUNTAIN AREAS THAT WERE IN EFFECT FOR THE PASSAGE OF THIS
MORNINGS WAVE. THAT SHORTWAVE IS MOVING EAST AND BRIEF UPPER LEVEL
RIDGING WILL MOVE OVERHEAD...GIVING THE AREA A QUICK BREAK IN THE
ACTION. ALREADY MID TO UPPER LEVEL MOISTURE IS INCREASING TO OUR
SOUTHWEST AND WILL OVERSPREAD THE SKY OF EASTERN UT AND WESTERN CO
THROUGH THE DAY. HOWEVER...NOT EXPECTING MUCH IN THE WAY OF
PRECIPITATION UNTIL AFTER SUNSET. WILL WORK ON DECIDING WHAT TO DO
WITH CURRENT WINTER STORM WATCH THIS MORNING. AFTER SEEING THE
LATEST MODEL DATA...HOPE TO HAVE A DECISION OUT BY EARLY THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 418 AM MST FRI FEB 28 2014
THE FIRST STORM/UPPER TROUGH WAS MOVING OFF TO THE EAST THIS
MORNING. SNOW WILL LINGER ACROSS THE NORTHERN MTNS IN TRAILING FLOW
AND WEAK COLD ADVECTION EARLY THIS MORNING AND WILL LET THE CURRENT
ADVISORY RIDE FOR THE CENTRAL AND NRN CO MTNS. HOWEVER...WILL BE
CANCELING THE ADVISORY FOR THE ERN UINTA/LA SAL AND ABAJO/SAN JUAN
MTNS AS WELL AS THE GUNNISON AREA AS THE BACK EDGE OF THE CLOUDS
QUICKLY WORKING IN FROM THE SOUTHWEST.
THE FORECAST AREA WILL BE BETWEEN STORMS TODAY. WARM ADVECTIVE
CLOUDS AHEAD OF THE SECOND STORM WERE ALREADY APPROACHING SE UT AND
WILL SPREAD NORTHEAST ACROSS ERN UT/WRN CO TODAY. A WARM FRONT
REACHES THE FOUR CORNERS THIS MORNING AND MOVES TO THE WY BORDER BY
THIS EVENING. EXPECT BREEZY WINDS THIS AFTERNOON.
SATELLITE IMAGES SHOWED THE NEXT PACIFIC STORM REALLY WINDING UP
WELL WEST OF SAN FRANCISCO. THE TIGHT CIRCULATION IS EXPECTED TO
RELAX AS THIS LOW MOVES TO SRN CA BY SAT MORNING. AS THIS
OCCURS...IT SENDS ANOTHER SURGE OF PACIFIC MOISTURE INTO ERN UT/WRN
CO TONIGHT. THE BEST TIME FOR THE HEAVIEST PRECIPITATION LOOKS TO
BETWEEN MIDNIGHT TONIGHT AND NOON SATURDAY WHEN DEEP LAYER
MOISTURE...SOUTHWEST OROGRAPHIC FLOW AND DYNAMIC LIFT FROM AN
EJECTING 100-120 KT JET MAX ALL COINCIDE. THIS FOLLOWED BY A COLD
FRONT PUSHING WEST TO EAST DURING THE DAY SAT. MARGINAL CAPE AND
ENOUGH INSTABILITY MAKE ISOLATED THUNDERSTORMS POSSIBLE SAT MAINLY
SOUTH OF I-70.
SNOW LEVELS REMAIN A BIG CHALLENGE AS THE MARITIME AIRMASS WARMS
700 MB TEMPS UP TO AROUND ZERO CELSIUS OVER THE FOUR CORNERS
TONIGHT. SNOW LEVELS OF 8500-9000 FT ARE POSSIBLE ACROSS SE UT/SW CO
INITIALLY TONIGHT BEFORE LOWERING SATURDAY...THOUGH EMBEDDED
CONVECTIVE SHOWERS WOULD DRIVE SNOW LOWER. MAY SEE PERIODS OF
MODERATE TO HEAVY RAIN ALONG THE SOUTHERN FOOTHILLS OF THE SAN
JUANS. SNOW LEVELS ACROSS THE NORTHERN SHOULD BE AROUND 7500 FT
BEFORE DROPPING WITH THE PASSAGE OF THE COLD FRONT SAT...BUT WILL BE
ALSO BE DEPENDENT TO SOME EXTENT ON WHETHER THE WARM FRONT STAYS
NORTH TONIGHT...WHICH IT LOOKS LIKE IT WILL RIGHT NOW.
HAVE UPGRADED THE SOUTHERN AND CENTRAL MOUNTAINS INCLUDING THE
FLATTOPS TO A WINTER STORM WARNING BEGINNING THIS EVENING. EXPECTING
ROUGHLY 1 TO 2 FEET WITH MODELING SHOWING MORE IN PLACES ESPECIALLY
OVER THE SAN JUANS. SNOW WATER CONTENT SHOULD BE HIGH MAKING FOR WET
HEAVY SNOW. WENT WITH A WINTER WEATHER ADVISORY FOR 6-12 INCHES FOR
THE ROAN/TAVAPUTS PLATEAUS AND BOOKCLIFF AS HIGHER SNOW LEVELS
INITIALLY SHOULD LIMIT SNOW ACCUMULATIONS. ALSO INCLUDED THE EASTERN
UINTAS IN THE ADVISORY. LEFT THE ELKHEAD/PARK/GORE RANGES AS A
WINTER STORM WATCH AS THEY ARE GENERALLY NOT FAVORED IN SW
FLOW...THOUGH A FRONTAL BOUNDARY HANGING AROUND TONIGHT AND SATURDAY
AND STRONG JET SLIDING ACROSS MAY OVERRIDE THE OROGRAPHIC COMPONENT.
ALSO LEFT THE WATCH IN PLACE FOR THE HIGHER VALLEYS AROUND
CRAIG/STEAMBOAT/EAGLE AND GUNNISON AS WELL PAGOSA SPRINGS AS THEY
MAY BE BOUNCING BACK AND FORTH BETWEEN RAIN AND SNOW. HOPING THAT
ANOTHER MODEL RUN WILL PROVIDE BETTER DEFINITION FOR THESE AREAS.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 418 AM MST FRI FEB 28 2014
FORECAST BECOMES TRICKY SATURDAY NIGHT AND BEYOND WITH REGARDS TO
STORM THAT BEGINS THIS EVENING. NAM12 REALLY DROPS QPF AMTS
ACROSS MUCH OF THE CWA...EXCEPT SAN JUANS...SATURDAY EVENING AND
BEYOND WHILE THE GFS AND EC ARE MUCH MORE AGGRESSIVE WITH
ACCUMULATING PRECIP THROUGH MONDAY NIGHT. APPEARS THE REASON IS
THE JET STREAM WITH GFS SHOWING A MORE NORTH-SOUTH ORIENTED JET
WHILE NAM SHOWS JET A LITTLE MORE MERIDIONAL. THIS RATHER SLIGHT
DIFFERENCE KEEPS BETTER UPPER LEVEL SUPPORT OVER CWA WHILE ALSO
CAUSING THE UPPER LEVEL TROUGH TO BE A LITTLE DEEPER. THIS HIGHER
AMPLITUDE TROUGH WILL ALSO CREATE MORE LIFT KEEPING PRECIP IN THE
PICTURE LONGER. BOTH GFS AND EC PAINT A SIMILAR PICTURE WITH
PRECIP COVERAGE WHILE NAM IS ODD MAN OUT. WITH EC AND GFS ON THE
SAME PAGE...WILL FOLLOW THEIR LEAD. THUS...HIGHLIGHTS WILL
CONTINUE THROUGH SUNDAY NIGHT TO ACCOUNT FOR THIS DIFFERENCE AND
IF NAM DOES PAN OUT...HIGHLIGHTS CAN ALWAYS BE DROPPED EARLY.
FROM MONDAY ONWARDS...THE EC AND GFS NOW START TO DIFFER IN SOLNS.
GFS SHOWS A FEW FLURRIES UP NORTH MONDAY WHILE EC BRINGS A WEAK
SHORTWAVE OVERHEAD CAUSING SOME LIGHT PRECIP FROM NOON ONWARDS
THROUGH EARLY TUESDAY MORNING. FROM NOON TUESDAY...BOTH MODELS SHOW AN
IN- BETWEEN DAY WITH PLENTY OF SUNSHINE AWAY FROM THE CONTINENTAL
DIVIDE. BY TUESDAY NIGHT/EARLY WEDNESDAY...MORE DIFFERENCES CROP
UP WITH ANOTHER WAVE TAKING AIM AT OUR CWA WITH GFS KEEPING ANY
PRECIP ALONG THE CO/WY BORDER WHILE EC DIGS WAVE FURTHER SOUTH
CAUSING MORE WIDESPREAD PRECIP AND PRECIP AMTS. AFTER THAT...WEAK
RIDGING SETS UP AND QUICKLY BREAKS DOWN AS A 150KT JET CRASHES
INTO IT.
WITH SUCH LARGE DISCREPANCIES IN LONG-TERM...EXPECT CHANGES TO
FORECAST IN THE COMING WEEK WITH REGARDS TO PRECIP AMTS...COVERAGE...AND
TIMING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1044 AM MST FRI FEB 28 2014
TAF SITES ARE EXPECTED TO REMAIN VFR FOR MOST OF TODAY. HIGH
CLOUDS WILL INCREASE FROM 19Z ONWARDS WITH A RETURN TO MVFR AND
LOWER FLT CONDITIONS FROM 03Z ONWARDS WITH -RA IN THE VALLEYS AND
-SN AT HIGHER ELEVATIONS. GUSTY WINDS ARE ALSO ANTICIPATED WITH
LLWS A POSSIBILITY FOR KASE AND KEGE. CONDITIONS WILL CONTINUE TO
DETERIORATE THROUGH SATURDAY MORNING...WITH SOME REPRIEVE IN LOWER
VALLEYS. MOUNTAIN OBSCURATIONS AND SNOW WILL BE COMMON AS WILL
MECHANICAL TURBULENCE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 PM MST
SUNDAY ABOVE 7500 FEET FOR COZ003.
WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
EVENING COZ005.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MST SUNDAY
COZ009-012-013-018-019.
WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
EVENING COZ002-008-014-023.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MST SUNDAY
COZ017.
WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH SUNDAY
EVENING COZ004-010.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 PM MST
SUNDAY ABOVE 7500 FEET FOR UTZ023-025.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 PM MST SUNDAY
ABOVE 7500 FEET FOR UTZ028.
&&
UPDATE...BWM
SHORT TERM...JAD
LONG TERM...TGR
AVIATION...BWMHazardous weather outlook, Feb 28, 5:57 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MST FRI FEB 28 2014
COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
557 AM MST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL COME TO AN END THIS MORNING FOR NORTHERN AREAS OF THE
FORECAST AREA. PARTLY CLOUDY SKIES WILL GIVE WAY TO MOSTLY CLOUDY
SKIES AS ANOTHER STORM APPROACHES FROM THE WEST. NUMEROUS WINTER
STORM WARNINGS...WATCHES...AND ADVISORIES HAVE BEEN ISSUED IN
RESPONSE TO THIS STORM. THESE HIGHLIGHTS WILL START THIS EVENING
AND CONTINUE THROUGH SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE ACROSS EASTERN UTAH AND WESTERN COLORADO
BRINGING SIGNIFICANT SNOWFALL AND RAIN SATURDAY THROUGH SUNDAY
NIGHT. SNOWFALL AMOUNTS WILL RANGE FROM 6 TO 12 INCHES OVER THE
ERN UINTAHS AND ROAN AND TAVAPUTS PLATEAU WHILE THE SAN JUANS AND
CENTRAL MOUNTAINS MAY SEE UPWARDS OF 2 FEET OF SNOW IF NOT MORE.
MOST VALLEY LOCATIONS WILL SEE RAINFALL AS TEMPERATURES WILL
REMAIN ABOVE FREEZING THOUGH NORTHERN VALLEYS MAY SEE SOME
ACCUMULATION. THE STORM WILL MOVE OUT OF THE AREA SUNDAY NIGHT
WITH THE NEXT CHANCE FOR PRECIPITATION BEING MONDAY NIGHT AND
AGAIN TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 28, 12:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1232 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW SKYWAY 39.05N 108.12W
02/28/2014 M4.0 INCH MESA CO DEPT OF HIGHWAYS
ON THE GRAND MESA 24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400661
BKLocal storm report, Feb 28, 12:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1233 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW DOUGLAS PASS 39.60N 108.80W
02/28/2014 M2.5 INCH GARFIELD CO DEPT OF HIGHWAYS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400662
BKLocal storm report, Feb 28, 12:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1236 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW MONUMENT (HIGHWAY 550) 37.97N 107.66W
02/28/2014 M10.0 INCH OURAY CO CAIC
24 HOUR SNOWFALL WITH 0.90 INCHES OF WATER EQUIVALENT
&&
EVENT NUMBER GJT1400663
BKLocal storm report, Feb 28, 12:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW RED MOUNTAIN PASS 37.90N 107.70W
02/28/2014 M13.0 INCH OURAY CO CAIC
24 HOUR SNOWFALL WITH 1.20 INCHES WATER EQUIVALENT
&&
EVENT NUMBER GJT1400664
BKLocal storm report, Feb 28, 12:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1239 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW MOLAS PASS 37.73N 107.70W
02/28/2014 M12.0 INCH SAN JUAN CO CAIC
24 HOUR SNOWFALL WITH 1.10 INCHES OF WATER EQUIVALENT
&&
EVENT NUMBER GJT1400665
BKLocal storm report, Feb 28, 12:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 PM MST FRI FEB 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW COAL BANK PASS 37.70N 107.78W
02/28/2014 M15.5 INCH SAN JUAN CO CAIC
24 HOUR HOUR SNOWFALL WITH 1.40 INCHES WATER EQUIVALNET
&&
EVENT NUMBER GJT1400666
BKWinter Weather, Flattop Mountains
- When
- February 28, 1:00 PM MST to 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 5 to 12 inches across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Locally stronger gusts included 60 mph at the Dead Horse RAWS site.
Winter Storm, Southwestern San Juan Mountains
- When
- February 28, 3:00 PM MST to 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 1 to 2 feet across the area. Locally heavier amounts up to 28 inches were reported. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Even stronger winds on ridgetops included a gust to 82 mph on Eagle Mountain.
Winter Storm, Grand and Battlement Mesas
- When
- February 28, 3:00 PM MST to 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 12 to 16 inches across about half of the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Locally stronger winds include gusts to 67 mph at the Whitewater Creek observation station near the 10,000 foot level.
Winter Weather, Elkhead and Park Mountains
- When
- February 28, 5:00 PM MST to 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 5 to 12 inches across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Locally stronger gusts included 64 mph on Mount Werner.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 28, 7:00 PM MST to 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 10 to 24 inches across the area. Locally heavier amounts included 32 inches on Schofield Pass. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 28, 9:00 PM MST to 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts around 5 inches above the 7500 foot level. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow. Locally stronger gusts included 59 mph on Douglas Pass.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 28, 11:00 PM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
This event which began on the last day of February and continued into March produced snowfall amounts of 8 to 14 inches across the area. Wind gusts of 20 to 45 mph produced extensive blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, February 28, 20143 injured · $78,000 · 6 events
- Flash Flooding and Debris Flow in California, February 28, 2014$91,000 · 71 kt wind · 19 events
- Flash Flood and Debris Flows in California, February 28, 20141 injured · $33,000 · 62 kt wind · 31 events
- Extreme Cold in North Dakota, February 28, 201415 events
- Extreme Cold in Minnesota, February 28, 201415 events
- Extreme Cold in North Dakota, February 28, 201413 events
- Winter Storm in Wyoming, February 28, 201411 events
- Astronomical Low Tide in New Jersey, February 28, 20144 events
- Cold in Montana, February 28, 20144 events
- Astronomical Low Tide in Pennsylvania, February 28, 20143 events
- Flash Flooding in California, February 28, 20143 events
- High Wind in Texas, February 28, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510696, 510693, 510695, 510700, 510694, 510697, 510699.